Search the Community
Showing results for tags 'thinning hair'.
** NOTE: This was written more aimed at Mirena-related blogs, but as I think it contributed to my last IBS episode and have read of other women also experiencing GI-related impacts from it, I thought it may help to post for other IBS sufferers as well ** I had the Mirena IUD inserted in March 2017. Soon after, I began to have a full-blown IBS episode (which I'd had one in 2011), so when my hair started thinning and a multitude of other things happened, I blamed the IBS and a preexisting spine injury. However, with regards to my brain - I experienced problems there too, as well as worsening depression. I also developed ovarian cysts, obtaining multiple (costly) ultrasounds to check on their size and never once did any doctor remind me that Mirena causes them – I spent months worried I had cancer or something. Some history: In Jan. 2016 I got a concussion. I had post concussion symptoms for roughly a year (inc. headache, nausea, foggy brain, etc.). These symptoms had essentially gone away (with occasional headaches and some nausea, although that could be related to my IBS). I had the Mirena IUD inserted in March 2017 to address increased cramps and bleeding apparently associated with perimenopause. For several months I was dealing with my IBS flare-up which caused a host of other issues. However, beginning in the fall of 2017, I began to experience more headaches reminiscent of post-concussion headaches, and eventually they became almost daily. I was also experiencing problems with concentration again. I talked to my chiropractor about this (who’s had special training regarding concussions and been more helpful in managing it than any other doctors), and blamed the recurrence on extra computer work and stress. Around Dec/Jan., I noticed my ‘brain fog’ was getting worse, making concentration and communication more difficult. It became hard to switch subjects or respond quickly, as if my brain were sluggish - which was something I dealt with the first year after my concussion, but that had resolved. I started to worry I was doing something to cause my post-concussion to get worse, as the fogginess just kept getting worse. I began taking fish oil in January (2018), which helped a lot with headaches, but the fogginess has continued and even gotten worse. I also found my hair was thinning well beyond my IBS episode, which had come back under control the previous fall (for the most part). I began searching online and found Mirena was tied to hair loss and many other things, including a 'foggy brain.' I began to find more info about the cranial pressure impacts and things are starting to fall into place. I had the IUD removed last week and am hoping things will resolve soon. This has affected my work, sleep, and my social interactions as I've become anxious over communication; when you can't respond right away or form the right words immediately, it's embarrassing and frustrating so you just begin avoiding social situations. I'm self-employed and my work requires public interaction, so this is a big problem! Update: It’s been almost 2 months since I had the IUD removed. Within the first few days, my brain fog started to clear up. Big time! My head was also tingly – hopefully a good sign for hair growth. My body is now trying to readjust itself; my cycle is still out of whack but I have had a couple of periods. My hormones are all over the place and I noticed starting about 2 weeks ago (so about 5-6 weeks after the IUD was removed), my depression got much worse, and I had about a week-long IBS flareup; still worse than usual but slightly improved now. I have wondered if I’m currently experiencing the “Mirena Crash”, which I have read can start within weeks or months from removal when your body is temporarily without enough hormones while your natural system is trying to kick back into gear). My hair has continued to thin, but I’m not giving up hope. I have learned more about hair cycles, and looking back, I see that my hair started to fall out more after I had the IUD inserted (but I blamed my IBS flare-up as I can’t get enough nutrition when it happens so my hair thins). Then about 8 months after insertion, my hair almost stopped falling out – just a few strands when I brushed. However what was left kept thinning, to where each strand is smaller and my hair is thin and brittle (which note: it’s down to my lower back and it makes me sick at the idea I may have to cut it off if this doesn’t improve). I’ve started taking Viviscal and using Wild Hair Growth oil with fingers crossed. As my hair started to fall out again, it appears to be about the “normal” amount that sheds each day. There are small bulbs (aka “clubs”) on the ends of what is falling out, which according to what I’ve read, may be “good” news – when our hair follicles start working again, new hair growth will push out old hair. In the meantime, my scalp is showing more, but I’m hoping things are moving in the right direction. I read on other posts that it can get worse before it gets better. Looking back, I realize I was happier with life and more comfortable with myself before I got the IUD (and depression was better controlled). I had started dating (because I had been feeling better over the previous couple of years…hmm, while I was not on any birth control…) and met someone right around the time I had it inserted. He was a good guy who was very understanding about my 2-month long heavy period and major cramping after insertion, as well as when my IBS flare-up came on (which I now suspect the IUD contributed to bringing it on). However, my depression got worse, mood swings galore, plus the brain fog started and along with some other ‘confidence’ issues I think most people with chronic medical conditions have, I was not feeling like the greatest catch, so I stayed in that relationship even though it became clear he wasn’t the one. Looking back, it was like another woman was in that relationship (which lasted for about 8 months). I had given up a lot of who I was and accepted far too much of who he was simply because someone seemed to like me despite all of my medical crap. I also remember questioning how I felt because I just didn’t seem excited enough about him, but yet I stayed in the relationship (I started therapy right around the time we broke up, as I’d been realizing I needed to figure out stress management along with why I’d become a different person with low self esteem). So, I’m posting this because other posts have been so helpful to me with regards to figuring this all out, and realizing I’m not alone. I know that the Mirena IUD seems to work for a lot of women, but Bayer and our doctors need to warn us about the side effects, and because a lot of us don’t realize some of these medical problems are tied to the Mirena, they should check in with Mirena users periodically. Maybe a survey every three months to ask us about symptoms; at least that might help women clue in when things are going bad and realize it could be the Mirena. Also, patients who have had concussions should be warned, just as patients with depression/mental health issues and sensitivity to past hormones should be warned (I had told my doctors that the Depo shot years ago had really messed me up…yet I learned too late that Mirena is basically providing the same synthetic hormone) – I even asked about it specifically and was told it was such a “low dose” and side effects were minimal. BS!). I have read that Bayer previously got in trouble for not clearly disclosing all of the side effects, and that they are revealed more in Canada than in US pamphlets (I checked recently and it does appear Canada’s version provides a bit more honesty). But doctors need to take this seriously too. I guess I needed to do more research before I had the IUD inserted, but I trusted the doctor that said it would be fine and at most, warned me about things like the IUD moving, but not the other stuff (and I admit I was perhaps overly anxious for help with reducing cramps). I should know better, as I’ve had to learn how to manage my chronic medical conditions mostly on my own. Oh, and yes, my sex drive slowly dwindled over the first six months after insertion and pretty much died a quiet death by fall. It’s returned in ‘spurts’ since removal. Sorry for the long post, but I hope it helps other women avoid what I have been going through, or even recognize what may be happening sooner - before it gets this bad. And I was astonished at how few results came up when I searched for “Mirena” and “concussion”, even though their information does ‘admit’ to causing increased intracranial pressure (again, why wouldn’t a doctor warn a patient with post-concussion issues?!) I’ve also seen some information suggesting the device, which apparently contains silicone, may be causing silicone poisoning as a lot of the symptoms are the same. Whether it’s that and/or due to hormonal impacts and cranial pressure, I have no idea, but figure it’s worth mentioning. I’ll try to post an update in a few months – fingers crossed things are much better!